Teething is a tough time for babies and new parents and the urge to want to soothe the pain with over-the-counter gels and drugs is normal but the Food and Drug Administration says such remedies should be avoided given potential health effects.

In a public health alert issued this week the FDA advises parent to go with a non-toxic approach as drugs, such as lidocaine and other local anesthetics, could bring harm. Instead parents should opt for a cool teething ring or clean cold washcloth for chewing.

"The cool object acts like a very mild local anesthetic," said Hari Cheryl Sachs, M.D., a pediatrician at the FDA. "This is a great relief for children for a short time."

It's the second advisory regarding remedies for teething babies the FDA has issued in two years. In May, 2012 the FDA issued a public notice warning against the use of benzocaine-based drug remedies. The local anesthetic is found in products including Orabase, Baby Orajel and Anbesol.

In that report the FDA warned the use of benzocaine gels and liquids for gun or mouth pain may lead to a rare, but serious and fatal disorder called methemoglobinemia. In that disorder the oxygen in the blood stream is greatly decreased.

The symptoms of methemoglobinemia are jitteriness, vomiting, eye issues, confusion, falling asleep too easily, shaking and seizures.

"Symptoms can occur within minutes to hours after benzocaine use," explained FDA pharmacist Mary Ghods, R.Ph., adding methemoglobinemia can result in death.

In the current notice regarding the use of lidocaine the FDA states the same risks for that disorder exists. The drug is also used to reduce the gag reflex in children during dental X-rays and impressions as well as with adult chemotherapy patients who are suffering from mouth ulcers.

"Teething is a normal phenomenon; all babies teethe," says Ethan Hausman, M.D., a pediatrician and pathologist at FDA. "FDA does not recommend any sort of drug, herbal or homeopathic medication or therapy for teething in children."

Several reports of teething babies overdosing on lidocaine have been reported to the Institute for Safe Medication Practices, a nonprofit organization dedicated to preventing medication errors. Symptoms include jitteriness, confusion, vision problems, vomiting, falling asleep too easily, shaking and seizures.

The drug "can make swallowing difficult and can increase the risk of choking or breathing in food. It can lead to drug toxicity and affect the heart and nervous system," said Michael R. Cohen, RPh, MS, ISMP president.

ⓒ 2021 TECHTIMES.com All rights reserved. Do not reproduce without permission.